(NEW YORK) — Parents and medical providers are being called on to be careful with prescription cough medication as overdoses among children are on the rise.
Calls to poison control centers in the United States reporting the ingestion of prescription cough medicine by children rose by 158% between 2010 and 2018, according to a study published Tuesday by the Food and Drug Administration.
The study, published in the journal Pediatrics, found that pediatric poisonings involving the drug benzonatate, sold under the brand name Tessalon, have increased each year.
Most cases of unintentional exposures involved children 5 and under, according to the study.
Benzonatate is used as a cough relief for people ages 10 and older.
The FDA says on its website that the medication’s safety and effectiveness for children under the age of 10 has not been established and that “accidental ingestion resulting in death has been reported” in children under 10.
The signs and symptoms of an overdose of benzonatate may start as soon as 15 minutes after ingestion and may include choking, tremors and restlessness, according to the FDA.
The agency said convulsions, coma and cardiac arrest leading to death have been reported within one hour of ingesting benzonatate, which comes in capsule form.
The American Academy of Pediatrics (AAP) says it is especially important not to give cough medicine to children with asthma, at any age, as ingredients in suppressants can cause severe exacerbations.
Doctors recommend honey alone or with warm water or tea to help alleviate cough symptoms for children over 2 years old. But caution that this is dangerous for children less than 2 years old due to botulism risk.
The study calls on doctors and medical providers who are prescribing benzonatate to give detailed instructions on the proper administration and storage of the medication.
Parents are also being called on to keep the drug out of the reach of children.
“Accessibility to medical products at home presents a risk for unintentional ingestion in young children as oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy,” the study’s authors wrote.
The American Academy of Pediatrics has a medication safety guide for parents and caregivers on its website.
The tips include keeping medicines out of sight and out of the reach of children by storing them in their original packages in locked cabinets or containers.
Parents should never leave their children alone with medicine and should remind babysitters, grandparents and other caregivers to keep purses or jackets that may contain medicine out of the reach of kids, according to the AAP.
When giving a child any medicine, the AAP recommends doing it away from a common area of the home and following directions exactly, paying attention to the correct dosage and strength. Contact your child’s pediatrician before giving your child any new medication, or with any questions or concerns regarding medication use.
Copyright © 2022, ABC Audio. All rights reserved.